Sign up for our e-newsletter

Letter to the Editor



Print Friendly 

The Leukoencephalomalacia and Porencephalia Changes in the Brain and the Potential Usefulness of Olanzapine Treatment




Return

Online Exclusive

CNS Spectr. 2009;13(10):e1

Faculty Affiliations and Disclosures

Dr. Pae is associate professor in the Department of Psychiatry, Kangnam St. Mary’s Hospital, at the Catholic University of Korea College of Medicine in Seoul, South Korea, and adjunct associate professor in the Department of Psychiatry and Behavioral Sciences at the Duke University Medical Center in Durham, North Carolina. Dr. Kim is the first-year resident in the Department of Psychiatry, Kangnam St. Mary's Hospital, at the Catholic University of Korea College of Medicine.

Disclosure: Dr. Pae has received research grant support from AstraZeneca Korea, Eli Lilly and Company Korea, GlaxoSmithKline, GlaxoSmithKline Korea, Jansssen Pharmaceutcals Korea, the Korean Institute of Science and Technology Evaluation and Planning, Korea Science and Engineering Foundation, the Korean Research Foundation, Otsuka Korea, and Wyeth Korea; and has received honoraria and is on the speaker’s bureaus of AstraZeneca Korea, Eli Lilly and Company Korea, GlaxoSmithKline Korea, Jansssen Pharmaceutcals Korea, Lundbeck Korea, and Otsuka Korea. Dr. Kim does not have an affiliation with or financial interest in any organization that might pose a conflict of interest.  This work was supported by a grant from the Medical Research Center, Korea Science and Engineering Foundation, Republic of Korea (R13-2002-005-04001-0).

October 2, 2008

To the Editor:

Encephalomalacia is developed by softening or loss of brain tissue following cerebral infarction, cerebral ischemia, infection, craniocerebral trauma, or other injury.1 Although the significance of encephalomalacia in the development of psychotic symptoms has not been found till today, volume reduction in white and gray matters has been proposed to be strongly associated with the development of psychotic symptoms.2 We report on the case of a patient who developed a psychotic episode possibly associated with multiple leukoencephalomalacia and porencephalia changes in the brain cortex who was eventually responded well to olanzapine.

Case Report

Ms. A, a 30-year-old married woman, visited an outpatient department due to a delusion of being pregnant and persecution. She had visual hallucinations of young girls playing hide-and-seek in her living room and auditory hallucinations of a baby crying at night. Her thought process appeared loose and incoherent. According to her past medical history, she experienced 2 episodes of focal motor seizure of which focus was by the frontoparietal area at 12 years of age. However, she experienced no more recurrence of seizure attack after she had taken carbamazepine for 3 years. She eventually discontinued the anticonvulsant at 15 years years of age.

Multiple focal leukoencephalomalacia changes in the left frontal lobe, bilateral occipital lobes and left basal ganglia, and a large porencephalic change in the right temporal lobe were found in her current brain magnetic resonance image (MRI), which were not significantly different from the previous MRI findings. In an attempt to rule out the possibility of a neurological condition for the underlying cause of Ms. A's psychotic symptoms, a neurologist was  consulted. However, no pathologic reflexes, focal neurologic signs and symptoms, or other clinically correlated neurological abnormalities were reported and the findings of electroencephalography (EEG) were also within normal limits. Laboratory studies including neuroendocrine evaluation did not reflect any other related medical conditions.

Ms. A's total IQ was 64 with a verbal IQ of 76 and a performance IQ of 52 suggesting a mild mental retardation. For the control of psychotic symptoms, olanzapine 10 mg/day was initiated and titrated to 15 mg/day after 2 days and then kept at the same dosage until discharge. After 3 days of olanzapine administration, her delusion of being pregnant started to fade away but she still preoccupied with the thoughts about persecution until the 20th hospital day. Her visual and auditory hallucinations started to respond to olanzapine by the 5th hospital day and were rapidly attenuated. Finally she was discharged on the 29th day with the treatment of olanzapine 12.5 mg/day with very much improvement and without serious adverse events.

It is possible that the psychotic symptoms were accidentally superimposed upon an underlying brain lesions which are not directly involved with the psychotic symptoms but possibly trigger the patient's potential vulnerability to psychotic symptoms. The reasons we suppose her psychotic symptoms were not a direct consequence of the brain lesions are; the MRI findings before and after her psychotic symptoms were not changed; the EEG findings were within normal limits; and no presence of neurological abnormalities associated with clinical manifestations.

Conclusion

Although our case report does not definitely correspond to the known brain lesions related to psychotic disorders,3 we assumed that her brain lesions played a crucial role in part on her vulnerability to psychotic symptoms since her psychotic episode was somewhat different from typical primary psychotic disorder3; she had  no past and familial psychiatric history and it was the first and abrupt onset; leukoencephalomalacia changes in bilateral occipital lobes which could be related to the production of visual hallucinations4; an IQ of 64 suggesting mild mental retardation that shows higher prevalence of psychotic illness than in the normal population5; and a large porencephalic change in the right temporal lobe, which is known to be related to the production of psychotic symptoms along with left temporal lobe lesions.2

There has been a number of case reports proving the potential effects of atypical antipsychotics in the treatment of psychosis associated with underlying organic brain lesons,6-10 however, to the best of our knowledge, our case is the first to report a possible association of psychotic symptoms with multiple leukoencephalomacia and a large porencephalic changes along with the potential effect of olanzapine in such patient. It has been not clear but gray and white matter decrease renders to be associated with the onset of first psychotic episode, which was the prominent characteristic in our case report.2 In particular the temporal cortex has consistently been implicated in neuroimaging, neuropsychological, and neuropathological studies of schizophrenic patients, although the laterality has been still debated.2

This case report suggests the potential effectiveness of olanzapine for the treatment in patient with leukoencephalomalacia and porencephalia changes and postulates that this effect may be shared by similar atypical antipsychotics.

Sincerely,
Chi-Un Pae, MD, PhD
Jung-Hyu Kim, MD

References

1. Pleasure D, Soulika A, Singh SK, Gallo V, Bannerman P. Inflammation in white matter: clinical and pathophysiological aspects. Ment Retard Dev Disabil Res Rev. 2006;12:141-146.
2. Witthaus H, Brune M, Kaufmann C, et al. White matter abnormalities in subjects at ultra high-risk for schizophrenia and first-episode schizophrenic patients. Schizophr Res. 2008;102:141-149.
3. Falkai P. Differential diagnosis in acute psychotic episode. Int Clin Psychopharmacol. 1996;11 Suppl 2:13-17.
4. Mathalon DH, Sullivan EV, Lim KO, Pfefferbaum A. Progressive brain volume changes and the clinical course of schizophrenia in men: a longitudinal magnetic resonance imaging study. Arch Gen Psychiatry. 2001;58:148-157.
5. Cooper SA, Smiley E, Morrison J, et al. Psychosis and adults with intellectual disabilities. Prevalence, incidence, and related factors. Soc Psychiatry Psychiatr Epidemiol. 2007;42:530-536.
6. Dunkley MJ, Reveley MA. Successful treatment of refractory schizophrenia with combined olanzapine and quetiapine in a patient with a prolactin secreting pituitary microadenoma. J Psychopharmacol. 2005;19:97-101.
7. Mendhekar DN, Jiloha RC, Srivastava PK. Effect of risperidone on prolactinoma--a case report. Pharmacopsychiatry. 2004;37:41-42.
8. Pae CU, Kim TS, Lee C, Paik IH. Effect of aripiprazole for a patient with psychotic symptoms and parkinsonism associated with delayed-sequelae of carbon monoxide intoxication. J Neuropsychiatry Clin Neurosci. 2005;17:558.
9. Pal JK, Sarino WA. Effect of risperidone on prolactinoma growth in a psychotic woman. Psychosom Med. 2000;62:736-738.
10. Turan S, Emul M, Duran A, Mert A, Ugur M. Effectiveness of olanzapine in neurosyphilis related organic psychosis: a case report. J Psychopharmacol. 2007;21:556-558.



Return

RSS Link  Current Issue
RSS Link  CME Articles
RSS Link  Non-CME Articles

View more issues